New York, 2022

Damaging Winds in New York, July 17, 2022

July 17, 2022 · NWS BGM · 3 events in 1 county or zone

A low pressure system with a warm front pushed through Central New York, providing support for isolated storms. While instability was limited, there was enough to support one lone severe storm that knocked down a few trees in Steuben County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A low pressure system with a warm front pushed through Central New York, providing support for isolated storms. While instability was limited, there was enough to support one lone severe storm that knocked down a few trees in Steuben County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 17, 6:43 PM EST, 26 minutes earlier.

Area forecast discussion, Jul 17, 6:43 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
743 PM EDT Sun Jul 17 2022

.SYNOPSIS...
A developing warm front will lift north through the area
tonight, bringing periods of showers and thunderstorms to the
region, especially over the Finger Lakes. Some breaks of sun are
expected to develop Monday, setting the stage for additional
rounds of showers and thunderstorms Monday afternoon, as a cold
front sweeps through the area. Some storms may be severe,
especially east of I-81. Another cold front looks to pass
through the area Thursday, bringing another chance for needed
rainfall.

&&

.NEAR TERM /THROUGH MONDAY/...
318 PM Update...
A fairly strong upper level trough over the Midwest, with
several embedded shortwave troughs, will move into the lower
Great Lakes through Monday. An attendant surface low is slowly
developing over NW Indiana, and it will deepen as it moves ENE
towards Buffalo by Monday afternoon. Ahead of the low, a warm
front is taking shape to our south, and will lift north towards
the Mohawk Valley by midday Monday, while a cold front moves
into western PA, eventually sweeping across the region Monday
afternoon and evening.

A line of convective showers and a few thunderstorms is already
trying to take shape roughly along the warm front, arcing across
far SW NY into central PA. This is likely being aided by a lead
shortwave trough and a favorable jet position. Expect this band
of showers and thunderstorms to slowly move northeast towards
the Finger Lakes region and Bradford County PA later this
afternoon and into the evening hours, though it is expected to
diminish in intensity as it moves further to the northeast.
Additional bands of precip, with some embedded thunder, will
redevelop to our SW and spread northeast later tonight,
especially after midnight as a low level jet gets cranking over
western PA and NY. The heaviest rainfall totals through morning
looks to be most focused on the areas west of I-81, though
perhaps not as far west as the 12Z NAM suggests. The NAM is
a little too fast in deepening the surface low and results in a
a more backed LLJ orientation that's a little too far to the
west. So while western areas are likely to see the best QPF
through the morning hours, with lesser amounts in the Catskills
and Poconos, don't expect the contrast to be quite so sharp as
the NAM indicates.

Steadier precip will drift north of the area Monday morning,
with some breaks in the cloud cover expected to develop in the
warm sector, especially near and east of I-81. Just how much
clearing occurs will be critical in determining the amount of
instability that can build up ahead of the cold front. Should
the NAM's stronger surface low scenario pan out, greater
instability and stronger low level shear would be realized,
enhancing the threat of severe thunderstorms during the
afternoon. However, even with the NAM, mid-level lapse rates are
not terribly steep, which is a limiting factor that likely
precluded an upgrade to the SPC Day 2 outlook. The best chance
for severe thunderstorms is likely to be in a more narrow
corridor east of I-81 tomorrow, but this will need to be closely
watched, especially considering the rather mundane weather of
late.

Localized heavy rainfall will also be possible with the afternoon
round of thunderstorms, but this will mainly be focused over the
areas that receive the lesser precip amounts tonight
(Cats/Pocos). Coupled with the dry antecedent conditions, the
risk of flooding is low outside a few highly localized "unlucky"
areas where training cells can develop.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
235 PM Update...
The upper level feature trailing behind Monday's low pressure system
will be just about east of the region by daybreak Tuesday. There are
very low chance PoPs for lingering showers across the Western Mohawk
Valley area before 8 AM...and then we have dropped everything back
to a mainly dry rest of the morning. Some diurnal instability
regenerating during the afternoon may get tapped by the lake breeze
or terrain for a chance of thunderstorms and have maintained
isolated PoPs across the north. The remainder of our area seems to
have a bit stronger of a cap being closer to a ridge of high
pressure. Wednesday looks to be in between systems with a broad
ridge across the Northeast and a modest mid-Summer low cutting
through the Upper Lakes. Much of the day is likely to be dry and
warm with perhaps the first hints of showers and thunderstorms
developing over the Finger Lakes during the late afternoon as upper
heights fall and instability peaks. Lake boundaries possibly come
into play as a surface focus from Syracuse westward.

Quite warm each of these days with highs at, or above normal from
the mid-upper 80s and low 90s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
235 PM Update...
Ensemble guidance suggests slightly anomalous warmth for this
period, but not seeing any classic heat waves on the horizon...
so temperatures are looking to be at or a little above normal
from the mid 80s to around 90 in the usual hotter spots during
most of this period.

Thursday looks to be reasonably active with a pre-frontal trof over
the region in the morning, followed by a cold frontal passage during
the afternoon. Instability parameters seem to only rebound for our
eastern and southeastern zones from midday into the afternoon where
we would have to focus our attention most for severe weather or
heavy rain potential. Friday and Friday night we look to be between
systems with weak high pressure keeping much of the time rain free.
On Saturday, there appears to be no significant triggering
mechanism, but there is a chance for weak upper waves passing
through which introduces low chance PoPs again as we will be just
south of a stationary front with increasing instability parameters.
Sunday is highly uncertain with diverging models. All the globals do
suggest stronger height falls ahead of a sharper 500 mb wave
dropping through the Upper Lakes and there are varying amounts of
QPF being kicked out by the guidance during the afternoon. Surface
fronts aren't really in the picture being to our north and west, but
I think it's safe to include another round of PoPs out ahead of this
approaching upper level feature.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
VFR continues for most terminals through the remainder of the
evening, though a batch of slowly moving showers and storms may
bring some restrictions into ELM within the next hour. This
initial batch may also impact AVP and ITH before 06Z, then more
widespread showers start to move in to all terminals. Ceilings
area-wide lower as this next round of rain moves in, then MVFR
restrictions finally settle in between 08-12Z for all TAF sites
except for KRME and KSYR which would have later timing.

Steadier, heavier rain into the pre- dawn hours and increasing
moist, low level flow will allow ceilings to drop further after
09Z. Ceilings approach IFR towards dawn across the Southern
Tier of NY and perhaps even at AVP as winds shift more to the
south and southwest. After the batch of morning rain, most of
the area should see a brief dry period while ceilings lift
slightly, then another batch of showers and thunderstorms is
expected for the afternoon and evening. Strong storms with gusty
winds are possible, with MVFR/fuel alternate restrictions
expected.

Outlook...

Monday Night...Showers and thunderstorms with associated
restrictions linger the first half of the night, then gradual
improvement as storms move out.

Tuesday through Thursday...Mainly VFR; low chance for showers
and thunderstorms and associated restrictions for NY terminals.

Friday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MPH
NEAR TERM...MPH
SHORT TERM...JAB
LONG TERM...JAB
AVIATION...HLC
Hazardous weather outlook, Jul 17, 2:51 AM EST, 16 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
351 AM EDT Sun Jul 17 2022

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-180800-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
351 AM EDT Sun Jul 17 2022

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few rounds of showers and thunderstorms are expected on Monday.
Some thunderstorms may produce gusty winds along with localized poor
drainage and small stream flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Monday. Please relay any
information about severe weather to the NWS while following local,
state and CDC guidelines.

In the hours before

Special weather statement, Jul 17, 6:51 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Binghamton NY
751 PM EDT Sun Jul 17 2022

NYZ022-023-180045-
Steuben NY-Schuyler NY-
751 PM EDT Sun Jul 17 2022

...Strong thunderstorms will impact portions of southwestern Schuyler
and southern Steuben Counties through 845 PM EDT...

At 750 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near West Cameron to near Troupsburg. Movement
was east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Corning, Bath, Campbell, Caton, Lindley, Painted Post, Addison,
Woodhull, Hornby and Tyrone.

This includes the following highway exits...
 Interstate 86/Route 17 between 36 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4238 7750 4245 7692 4229 7695 4228 7697
      4200 7701 4200 7772
TIME...MOT...LOC 2350Z 260DEG 23KT 4230 7746 4203 7760

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BJT

The radar

The State College radar (KCCX), 129 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Steuben

When
July 17, 7:09 PM EST
Where
Steuben County, 1.78 mi S of Rexville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
42.055, -77.676

Strong thunderstorm winds knocked down a tree onto the roadway at the intersection of County Route 98 and Saunders Road.

Thunderstorm Wind, Steuben

When
July 17, 7:16 PM EST
Where
Steuben County, 2.15 mi ENE of Beaus Stn
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
42.490, -77.260

Strong thunderstorm winds knocked down a tree onto power lines.

Thunderstorm Wind, Steuben

When
July 17, 7:35 PM EST
Where
Steuben County, Wheeler
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
42.430, -77.330

Strong thunderstorm winds knocked down a tree onto portions of a roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037863, 1037862, 1037861.